Illinois, 2001

Damaging Winds in Illinois, October 24, 2001

October 24, 2001 · NWS LSX · 2 events in 1 county or zone

Storm spotters reported wind gusts from 60 to 70 mph from Worden to Hamel. Several trees were downed across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storm spotters reported wind gusts from 60 to 70 mph from Worden to Hamel. Several trees were downed across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 24, 3:07 AM CST, 9 hours 6 minutes earlier.

Area forecast discussion, Oct 24, 3:07 AM CST, 9 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 AM CDT WED OCT 24 2001

CDFNT ACRS NWRN MO EVIDENT AS FINE LINE ON RADAR WITH HIGHEST SFC
MOISTURE CNVG ALNG FNT JUST N OF MCI.  CDFNT SHOULD CONT MOVG SEWD
WITH 3-4 MB 3 HR PRESSURE RISES BHND FNT IN SERN NEBRASKA.  MOST OF
THE CURRENT PCPN IS POST FRONTAL AHD OF SHRTWV TROF EXTENDING FM WRN
MN SW THRU NRN CO...ALTHOUGH THERE ARE ISOLATED CELLS OVR ERN IA
ALNG FNT.  WL GO WITH HIGHER AVN...MAV GUIDANCE POPS TDA WITH BOTH
ETA/AVN CONTG TO DEPICT STG 850-700 MB QN FRCG ALNG FNT AS IT PUSHES
RAPIDLY SEWD THRU CWFA AND STG 500-300 MB QS FRCG AHD OF STG SHRTWV
TROF ROTATING THRU IA AND NRN MO S OF NRN PLAINS UPR LOW.  ETA ALSO
HAS STG UPR DIVERGENCE OVR MUCH OF THE CWFA ARND 18Z WITH LATERAL
COUPLING OF STG UPR LVL JT STRKS.  POTENTIAL OF SVR CONVECTION...
POSSIBLE SQUALL LINE ALNG FNT E AND S OF STL EARLY THIS AFTN AS ETA
FCSTS STG SFC MOISTURE CNVG ALNG FAST MOVG CDFNT WITH SFC DWPTS IN
THE MID-UPR 60S JUST AHD OF FNT OVR SERN MO SRN IL.  18Z SFC BASED
LI VALUES DCRS TO -8 SE OF STL WITH SFC-700 MB DELTA THETA E VALUES
OF -25 AT 18Z SE OF STL FCST BY ETA.  PCPN SHOULD END BY THIS EVNG
WITH STG LOW LVL CAA BHND FNT AND WITH MOST OF THE WRPARND TYPE
MOISTURE N OF CWFA TGT AND THU...ALTHOUGH NGM DOES HAVE FAIRLY HI
VALUES OF 850 MB MOISTURE LT TGT AND THU OVR THE ERN PTN OF THE
AREA.  WL LIKELY BE AT LEAST SCT COLD AIR SC ON THU OVR UIN AND STL
AREAS.  SHOULD SEE STG SFC WNDS LTR TDA THRU THU ESPECIALLY OVR NERN
MO W CNTRL IL WITH STG PRESSURE GRADIENT BTWN INTENSIFYING SFC LOW
MOVG THRU THE NRN PLAINS INTO THE GRT LKS REGION AND SFC RDG BLDG FM
THE NRN RCKYS SE INTO THE SRN PLAINS.

.STL...NONE
GKS

In the hours before

Special weather statement, Oct 24, 6:30 AM CST, 5 hours 43 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-242200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
730 AM CDT WED OCT 24 2001

THREATS THROUGH TONIGHT...
THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS TODAY OVER A PORTION
OF SOUTHEASTERN MISSOURI AND SOUTHWESTERN ILLINOIS.  THE HIGH RISK
AREA IS ALONG AND SOUTHEAST OF A LINE FROM ROLLA MISSOURI TO
PALMYRA ILLINOIS.  SOME CITIES INCLUDED IN THE HIGH RISK REGION ARE
ST LOUIS...FREDERICKTOWN...PRAIRIE DU ROCHER...BELLEVILLE...SALEM
AND VANDALIA.  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY
JUST NORTHWEST OF THE HIGH RISK AREA.  THIS AREA IS AS FAR NORTHWEST
AS A LINE EXTENDING FROM FLORENCE MISSOURI TO MT STERLING ILLINOIS.
SOME CITIES IN THE SLIGHT RISK AREA INCLUDE COLUMBIA...JEFFERSON
CITY...BOWLING GREEN AND PITTSFIELD.

DISCUSSION...
THUNDERSTORMS WILL DEVELOP TODAY ALONG AND AHEAD OF A STRONG COLD
FRONT WHICH WILL MOVE RAPIDLY SOUTHEASTWARD THROUGH MISSOURI AND
ILLINOIS.  THE ATMOSPHERE AHEAD OF THIS COLD FRONT WILL BECOME VERY
UNSTABLE BY NOON.  SOME THUNDERSTORMS WILL LIKELY BECOME SEVERE...
ESPECIALLY SOUTH AND EAST OF ST LOUIS.  THESE SEVERE STORMS WILL
PRODUCE DAMAGING WINDS...LARGE HAIL AND POSSIBLY TORNADOES.

OUTLOOK FOR THURSDAY...

A STRONG WEST-NORTHWEST WIND BEHIND THE COLD FRONT WILL BRING COOLER
AND DRIER AIR INTO THE REGION.

GKS

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AM AND 7 AM DAILY...AND WILL
BE UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING...OR ADVISORY PRODUCT.
Special weather statement, Oct 24, 12:00 PM CST, 13 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-250000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT WED OCT 24 2001

THREATS THROUGH TONIGHT...
THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING FOR AREAS ALONG AND EAST OF A LINE FROM
LITCHFIELD TO COLLINSVILLE TO FARMINGTON.  SOME LOCATIONS IN THE
HIGH RISK INCLUDE GREENVILLE...CARLYLE LAKE...SALEM AND CHESTER
ILLINOIS AND STE GENEVIEVE IN MISSOURI.  IN ADDITION...THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY JUST NORTHWEST OF THE HIGH
RISK AREA.  THIS AREA IS AS FAR NORTHWEST AS A LINE EXTENDING FROM
QUINCY ILLINOIS TO COLUMBIA MISSOURI.

DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED OVER EASTERN MISSOURI AND SOUTHWEST
ILLINOIS IN THE WARM AND HUMID AIR ALONG A STRONG COLD FRONT.
THE UNSTABLE AIR AND STRONG WINDS IN THE ATMOSPHERE WILL PROVIDE THE
NECESSARY CONDITIONS FOR THE LIKELIHOOD OF SEVERE THUNDERSTORMS.
SOME OF THESE SEVERE STORMS WILL PRODUCE DAMAGING WINDS IN EXCESS OF
60 MPH...LARGE HAIL THE SIZE OF GOLFBALLS AND POSSIBLY TORNADOES.

OUTLOOK FOR THURSDAY...
SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED BEHIND THE COLD FRONT.

BRITT

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AM AND 7 AM DAILY...AND WILL
BE UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING...OR ADVISORY PRODUCT.

The radar

The St Louis radar (KLSX), 79 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
October 24, 12:13 PM CST
Where
Madison County, 2 mi E of Worden
Measured
51 kt (59 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.933, -89.817

Thunderstorm Wind, Madison

When
October 24, 12:13 PM CST to 12:15 PM CST
Where
Madison County, 2 mi E of Hamel
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.883, -89.817

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5270609, 5270610.